Increased risk of adverse drug reactions to cephalosporins in patients with penicillin allergy

Cephalosporin administration in patients with a history of penicillin allergy is controversial.

This Mayo Clinic study included a cohort of patients with a history of penicillin allergy and a positive or negative penicillin skin test. 85 patients with a history of penicillin allergy and positive penicillin skin test and 726 patients with a history of penicillin allergy and negative penicillin skin test were administered cephalosporin.

6% (of the 85 patients) had an adverse drug reaction to cephalosporin as compared to 0.7% of the referent population. The rate of presumed IgE-mediated adverse drug reactions to the cephalosporins amongst the cases was 2% compared to 0.1% of 726 amongst the referent population.

A greater risk of an adverse drug reaction to cephalosporin exists in patients with penicillin allergy. The study authors recommended penicillin skin testing if cephalosporin, especially a first-generation cephalosporin, is to be administered to patients with a history of penicillin allergy.

Read more here: Which Cephalosporins to Use in Penicillin Allergy?

References:

Increased Adverse Drug Reactions to Cephalosporins in Penicillin Allergy Patients with Positive Penicillin Skin Test. Park MA, Koch CA, Klemawesch P, Joshi A, Li JT. Int Arch Allergy Immunol. 2010 May 19;153(3):268-273.
Which Cephalosporins to Use in Penicillin Allergy?
There's a 25% chance that patients with hypersensitivity to cephalosporins will also react to penicillins http://goo.gl/SFyE
IgE-mediated hypersensitivity to cephalosporins: Cross-reactivity and tolerability of penicillins, monobactams, and carbapenems. JACI, 2010 http://goo.gl/MHVz5
Outcomes in the Use of Cephalosporins in Pediatric Patients with a History of Penicillin Allergy http://goo.gl/0HGo4
Image source: Penicillin nucleus, Wikipedia, GNU Free Documentation License.

No comments:

Post a Comment

Blog Widget by LinkWithin